An Extension of Theorems of Hechner and Heinkel

  • Deli LiEmail author
  • Yongcheng Qi
  • Andrew Rosalsky
Part of the Fields Institute Communications book series (FIC, volume 76)


Let 0 < p < 2 and \(0 <q <\infty\). Let {X n ;  n ≥ 1} be a sequence of independent copies of a random variable X taking values in a real separable Banach space \((\mathbf{B},\|\cdot \|)\) and set \(S_{n} = X_{1} + \cdots + X_{n},\ n \geq 1\). This paper is devoted to extending recent theorems of Hechner (Lois Fortes des Grands Nombres et Martingales Asymptotiques. Doctoral thesis, l’Université de Strasbourg, France, 2009) and Hechner and Heinkel (J Theor Probab 23:509–522, 2010). By applying the new versions of the classical Lévy (Théorie de L’addition des Variables Aléatoires. Gauthier-Villars, Paris, 1937), Ottaviani (1939), and Hoffmann-Jørgensen (Studia Math 52:159–186, 1974) inequalities obtained by Li and Rosalsky (Stoch Anal Appl 31:62–79, 2013), we show that
$$\displaystyle{\sum _{n=1}^{\infty }\frac{1} {n}\mathbb{E}\left ( \frac{\left \|S_{n}\right \|} {n^{1/p}}\right )^{q} <\infty }$$
if and only if
$$\displaystyle{\sum _{n=1}^{\infty }\frac{1} {n}\left ( \frac{\|S_{n}\|} {n^{1/p}}\right )^{q} <\infty \ \ \text{a.s.}}$$
$$\displaystyle{\left \{\begin{array}{ll} \mbox{ $\int _{0}^{\infty }\mathbb{P}^{q/p}\left (\|X\|^{q}> t\right )dt <\infty $}&\mbox{ if $0 <q <p$,}\\ & \\ \mbox{ $\mathbb{E}\|X\|^{p}\ln (1 +\| X\|) <\infty $} &\mbox{ if $q = p$,}\\ & \\ \mbox{ $\mathbb{E}\|X\|^{q} <\infty $} &\mbox{ if $q> p$.} \end{array} \right.}$$



The authors are grateful to the referees for carefully reading the manuscript and for providing many constructive comments and suggestions which enabled them to improve the paper. In particular, one of the referees so kindly pointed out to us the relationship of our Theorem 3 to Theorem 2.4.1 of the Doctoral Thesis of Florian Hechner [6] prepared for l’Université de Strasbourg, France. The research of Deli Li was partially supported by a grant from the Natural Sciences and Engineering Research Council of Canada and the research of Yongcheng Qi was partially supported by NSF Grant DMS-1005345.


  1. 1.
    Azlarov, T.A., Volodin, N.A.: Laws of large numbers for identically distributed Banach-space valued random variables. Teor. Veroyatnost. i Primenen. 26, 584–590 (1981). In Russian. English translation in Theory Probab. Appl. 26, 573–580 (1981)Google Scholar
  2. 2.
    Burkholder, D.L.: Successive conditional expectations of an integrable function. Ann. Math. Statist. 33, 887–893 (1962)zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Chow, Y.S., Teicher, H.: Probability Theory: Independence, Interchangeability, Martingales, 3rd edn. Springer, New York (1997)zbMATHCrossRefGoogle Scholar
  4. 4.
    de Acosta, A.: Inequalities for B-valued random vectors with applications to the strong law of large numbers. Ann. Probab. 9, 157–161 (1981)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Hechner, F.: Comportement asymptotique de sommes de Cesàro aléatoires. C. R. Math. Acad. Sci. Paris 345, 705–708 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Hechner, F.: Lois Fortes des Grands Nombres et Martingales Asymptotiques. Doctoral thesis, l’Université de Strasbourg, France (2009)Google Scholar
  7. 7.
    Hechner, F., Heinkel, B.: The Marcinkiewicz-Zygmund LLN in Banach spaces: a generalized martingale approach. J. Theor. Probab. 23, 509–522 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Hoffmann-Jørgensen, J.: Sums of independent Banach space valued random variables. Studia Math. 52, 159–186 (1974)MathSciNetGoogle Scholar
  9. 9.
    Kolmogoroff, A.: Sur la loi forte des grands nombres. C. R. Acad. Sci. Paris Sér. Math. 191, 910–912 (1930)zbMATHGoogle Scholar
  10. 10.
    Ledoux, M., Talagrand, M.: Probability in Banach Spaces: Isoperimetry and Processes. Springer, Berlin (1991)zbMATHCrossRefGoogle Scholar
  11. 11.
    Lévy, P.: Théorie de L’addition des Variables Aléatoires. Gauthier-Villars, Paris (1937)Google Scholar
  12. 12.
    Li, D., Qi, Y., Rosalsky, A.: A refinement of the Kolmogorov-Marcinkiewicz-Zygmund strong law of large numbers. J. Theoret. Probab. 24, 1130–1156 (2011)zbMATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    Li, D., Rosalsky, A.: New versions of some classical stochastic inequalities. Stoch. Anal. Appl. 31, 62–79 (2013)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Marcinkiewicz, J., Zygmund, A.: Sur les fonctions indépendantes. Fund. Math. 29, 60–90 (1937)Google Scholar
  15. 15.
    Mourier, E.: Eléments aléatoires dans un espace de Banach. Ann. Inst. H. Poincaré 13, 161–244 (1953)zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Department of Mathematical SciencesLakehead UniversityThunder BayCanada
  2. 2.Department of Mathematics and StatisticsUniversity of Minnesota DuluthDuluthUSA
  3. 3.Department of StatisticsUniversity of FloridaGainesvilleUSA

Personalised recommendations